Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


persisten cough
Aug 26, 2005

Hello Dr. Bob,

I hope I posted my question in the correct forum. You are my favorite doctor, one of my heroes and an inspiration so therefore and just naturally, I have not looked much around for the correct forum ;-).

My question is as follows with some background info:

I have been diagnosed poz in 1998 t 4 cell 480 and 55,000 vl. I have been on HIV medicine ever since. The last drug cocktail since 2004 was sustiva and truvade once daily. I have never been resistant to any of the drug cocktails in the past (3 all together) and changed only because of some light side effects.

One month ago I decided to go on a drug holiday with my care providers agreement and the latest lab results after stopping treatment showed t4 870 and vl 8000. I am surprised at the numbers but very glad about them.

However, a few days after stopping the medicine I developed this persistent itchy mostly dry cough. It gets worse in the evenings. I have this now for about 5 weeks or so.

I consulted my regular HIV doc regarding this and she did not take it too seriously. She did not think it was connected to vl or HIV in general. I was given some cough suppressant gel capsules (forgot the name) plus Allegra twice a day. The doctor told me this is a viral infection and there is no cure. It will just go away on its own eventually.

I took the medicine for about 2 weeks and I think it got very slightly better and now it is again were it was or worse after stopping them a while ago. My question to you is this:

Could this be a side effect of stopping the medicine after 6 years due to rise in VL after being undetectable for so many years or something I should really be concerned about?

I also feel I am sweating very easily. I know it is summer in NY and it is hot and I am not talking about the boys! I drip sweat non stoppable many times while others around me think it is hot but comfortable and do not sweat at all. My air conditioner is on all the time since I cannot tolerate the heat/humidity at all. I guess most people don't like it either.

One of my parent was diagnosed with terminal lung cancer last year. I myself have been a smoker for a little over 25 years (48 years old now) and only stopped July 4th 4 years ago. These facts of course have added to be constantly on my mind regarding symptoms of lung cancer but I also know that I am a little on edge because of the circumstances and tend to reach too far maybe. Should I be concerned about this cough and what shall I do?

Obviously my doc takes the stand of wait and see. I for myself have to say it bothers me a lot. I cannot even have a normal lengthy conversation with someone without having to try to constantly suppress this nagging itchy cough. I succeed many times but then it feels like a pressure cooker in my throat.

Do you think Dr. Bob that this could be just coincidental with the stopping of the HIV medicine and is indeed a viral infection or is there a connection with stopping HIV medicine?

What would you suggest -- wait and see -- would you go along with that?

Thank you for your insight.

Sincerely,

As always,

New York Jack (from Zurich)

Response from Dr. Frascino

Hey New York Jack,

I agree with your HIV doc: your "nagging itchy cough" is not related to your STI (strategic treatment interruption). In addition to the possibility of your symptoms being related to a viral infection, I would also consider the possibility of allergies and bronchospasm, such as an asthmatic cough. That may explain the rather persistent nature of the problem and the "itchy" quality. Your HIV doc may have also considered this option, as she prescribed Allegra, which is an antihistamine (anti-allergy medication). If your symptoms have persisted or recurred, go back and see your doctor for another visit. You can certainly mention your concerns about lung cancer in light of your smoking history and family history. As an aside, I hope that your parent is doing as well as can be expected. My brother is also struggling with the challenges of lung and brain cancer. Consequently I understand being "on edge because of the circumstances."

The bottom line here, New York Jack, is that you are doing extremely well from an HIV perspective. I can't diagnose the cause of your sweating problem over the Internet, but I can assure you it's not related to HIV. Are you sure it's not those New York City boys? If you want to send some of them to me, I'll run a few experiments on them . . . in the interest of science, of course.

Stay well, New York Jack.

Dr. Bob


Previous
Does masturbation lead to baldness
Next
You are incredible

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement